Search
Close this search box.
picture of Joe Gilmore
Medically Reviewed By: Diana Vo, LMFT

March 28, 2024 (Originally Published)

March 28, 2024 (Last Updated)

Table of Contents

Misusing Xanax or combining it with other substances increases the risk of a potentially fatal overdose. The quantity of Xanax required to overdose can differ significantly from person to person. Read on to learn more about recognizing Xanax drug overdose and responding promptly to prevent life-threatening outcomes.

Can You Overdose on Xanax?

Xanax, a branded formulation of alprazolam, is a benzodiazepine that’s frequently prescribed for the short-term management of anxiety disorders and panic disorders.

heart icon that is 2 hands holding

Need help getting addiction treatment?

Overdosing on Xanax is a serious risk, especially when the benzo is combined with other medications or drugs. The danger escalates significantly when Xanax is mixed with CNS depressants like alcohol or opioids, potentially triggering a lethal Xanax overdose.

Like all benzos, Xanax works by enhancing the effects of GABA (gamma-aminobutyric acid) in the brain. GABA is a chemical messenger or neurotransmitter that calms the CNS (central nervous system), promoting a sense of relaxation.

If you are prescribed Xanax, inform your healthcare provider about all other medications you’re taking. This information enables them to evaluate the safety of your treatment regimen and consider alternative options if necessary. Your prescribing physician can also offer targeted advice concerning Xanax overdose, dependence, and addiction.

an image of people learning about signs of a xanax overdose

Xanax Overdose Signs

Developing an awareness of the most common signs of a Xanax overdose could be life-saving.  Key indicators of an overdose on Xanax include:

  • Extreme drowsiness: The person may appear unusually sleepy or unable to wake up.
  • Confusion: Difficulty understanding basic questions or commands is commonplace when someone is overdosing on benzos like Xanax.
  • Impaired coordination: Trouble walking or performing simple tasks may indicate a Xanax overdose.
  • Slowed or difficulty breathing: Breathing may become shallow or labored during benzo overdose.
  • Fainting or loss of consciousness: In severe cases, the person may pass out and be difficult to awaken.

These signs indicate that the body’s systems are significantly depressed. Suspected Xanax overdose should be treated as a medical emergency.

Xanax Overdose Symptoms

Symptoms of a Xanax overdose may include:

  • Severe confusion: An intensified state of disorientation or bewilderment.
  • Blurred vision: Difficulty focusing or visual disturbances.
  • Muscle weakness: Visible decline in muscle strength, making even holding objects difficult.
  • Respiratory depression: An extreme decrease in the rate and depth of breathing, which can trigger life-threatening respiratory depression.
  • Coma: In severe Xanax overdoses, a deep state of unconsciousness may occur.
  • Hypotension: Lowered blood pressure, leading to dizziness or fainting is another sign of someone who is OD-ing on Xanax.

Xanax Overdose Treatment

An overdose on Xanax demands urgent medical intervention. If you suspect an overdose of any kind, dial 911 immediately, enabling first responders to administer airway management and other lifesaving actions.

In instances where someone has taken opioids alongside benzodiazepines, take the following additional steps after calling the emergency services:

  • Administer naloxone (Narcan) if available. This opioid antagonist can latch onto opioid receptors in the brain, negating and reversing the effects of opioid overdose.
  • Position the person on their side so that their airway remains clear.
  • Apply first aid techniques like CPR if you’re trained in these procedures.
  • Monitor the person until the arrival of emergency personnel.

In the event of a Xanax or any benzodiazepine overdose, medical professionals will assess the situation to determine the most effective treatment plan for the individual. Oftentimes, the approach involves supportive care, which may include procedures like intubation to secure the airway and mechanical ventilation.

For some cases of benzodiazepine overdose, medical personnel might administer flumazenil, known as a reversal agent for benzodiazepine-induced sedation. However, the use of flumazenil comes with its own risks, including the potential to trigger severe withdrawal symptoms from benzodiazepines and increase the likelihood of life-threatening seizures in some individuals.

If you believe someone is undergoing an overdose, regardless of the specific substances involved, call emergency services immediately. Prompt medical attention could save a life in these situations.

Renaissance Recovery logo representing xanax overdose treatment

Learn More About Xanax Addiction Treatment at Renaissance Recovery

Withdrawing from benzos like Xanax can be challenging and aggravating, as well as potentially dangerous. Mitigate these risks by choosing supervised medical detoxification at Renaissance Recovery in Huntington Beach, CA.

After addressing the issue of physical dependence on Xanax, you can engage with ongoing outpatient treatment at our beachside facility in Southern California. For those who need more structure and support, we also offer more intensive outpatient treatment.

Since all benzo addictions are unique, all Renaissance treatment programs deliver personalized treatment that may include:

Don’t face Xanax addiction treatment alone – call 866.330.9449 for on-the-spot assistance.

SHARE THIS POST

THERE IS ALWAYS HOPE

At Renaissance Recovery our goal is to provide evidence-based treatment to as many individuals as possible. Give us a call today to verify your insurance coverage or to learn more about paying for addiction treatment.

Search
Close this search box.

Joseph Gilmore has been in the addiction industry for three years with experience working for facilities all across the country. Connect with Joe on LinkedIn.

Text a Recovery Expert

Text our team to get the help you need ASAP.

Search
Close this search box.

Use Our 24 Hour text line. You can ask questions about our program, the admissions process, and more.